MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician advanced a 3maxc over a penumbra system ace 68 reperfusion catheter (ace 68) through a non-penumbra guidewire and tracked into the target vessel.As the guidewire was being retracted, the physician felt resistance and the physician pulled the 3maxc back despite the resistance.Upon removal, the physician noticed that the 3maxc was fractured at the mid-shaft; therefore, the 3maxc was removed.The procedure was completed using the same ace 68, guidewire and a new 3maxc.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 3maxc was fractured approximately 106.5 cm from the hub.The polymer on both sides of the fracture site had yield marks.Conclusions: evaluation of the returned 3maxc revealed that the catheter was fractured.If the 3maxc is advanced against resistance, damage such as a kink may occur.If a kinked device is further manipulated against resistance, the kink may worsen to a fracture.Further evaluation revealed yield marks on both sides of the fracture site.This indicates that the fracture likely occurred as a result of a kink.The ace68 and non-penumbra guide wire identified in the complaint were not returned to penumbra for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2019-01316.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician advanced a penumbra system ace 68 reperfusion catheter (ace68) over a 3maxc, over a non-penumbra guidewire and tracked into the target vessel.As the guidewire was being retracted, the physician felt resistance and the physician pulled the 3maxc back despite the resistance.Upon removal, the physician noticed that the 3maxc was fractured at the mid-shaft; therefore, the 3maxc was removed.The procedure was completed using the same ace68, guidewire and a new 3maxc.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8761252
Report Number3005168196-2019-01316
Device Sequence Number1488845
Product Code NRY
UDI-Device Identifier00814548019932
UDI-Public00814548019932
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/07/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/03/2022
Device Catalogue Number3MAXC
Device Lot NumberF88813
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/07/2019
Supplement Date Received by Manufacturer07/19/2019
Initial Report FDA Received Date07/03/2019
Supplement Report FDA Received Date08/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR
Date Report Sent to FDA01/01/2005